Funnel Cloud, Litchfield
- When
- August 19, 5:15 PM EST
- Where
- Litchfield County, 0.73 mi NNE of Wellsville
- Reported by
- Public
- Coordinates
- 41.589, -73.413
A funnel cloud was observed over New Milford.
A weak cold front and a disturbance in the upper levels of the atmosphere moved across the region on Friday, August 19th, triggering showers and thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A weak cold front and a disturbance in the upper levels of the atmosphere moved across the region on Friday, August 19th, triggering showers and thunderstorms during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 19, 5:04 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 604 PM EDT FRI AUG 19 2011 .SYNOPSIS... A WEAK FRONTAL BOUNDARY MOVING INTO THE REGION WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA INTO THIS EVENING. OUTSIDE OF AN ISOLATED SHOWER OR THUNDERSTORM ON SATURDAY SEASONABLE WEATHER IS EXPECTED AS A NARROW RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION. A STRONGER COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION SUNDAY AND SUNDAY NIGHT WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SEVERE THUNDERSTORM WATCH #791 REMAINS IN EFFECT UNTIL 9 PM FOR SCHOHARIE...ALBANY...RENSSELAER COUNTIES AND TO THE SOUTH AND EAST ACROSS THE REST OF OUR FORECAST AREA. HAVE STRONG TO SEVERE CONVECTION OCCURRING ACROSS THE AREA WITH A CONCENTRATION OF STORMS ACROSS THE EASTERN CATSKILLS AND ACROSS SOUTHERN VERMONT AND THE BERKSHIRES AT THIS TIME 4 PM. STORMS ARE SLOW MOVING AND BACKBUILDING AND PRODUCING HEAVY RAINFALL SO LOCALIZED FLOODING HAS BEEN A PROBLEM. THERMODYNAMIC HAVE BEEN SUFFICIENT FOR SOME HAIL AND WIND DAMAGE HOWEVER...DEEP LAYER MEAN FLOW IS WEAK SO ORGANIZED SEVERE STORMS ARE NOT LIKELY. CONVECTION DISSIPATE AS THE EVENING PROGRESS AND SKIES CLEAR OUT. CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF RADIATION FOG ESPECIALLY IN THE RIVER VALLEYS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... UPPER LEVEL LOW WILL REMAIN IN THE VICINITY OF HUDSON BAY CANADA THIS WEEKEND. SHORT WAVE ENERGY WILL MOVE INTO THE LONGWAVE TROUGH DIGGING IT OVER THE GREAT LAKES/OHIO VALLEY REGION AND NORTHEASTERN UNITED STATES. ON SATURDAY WILL HAVE WEAK RIDGING AT THE SURFACE OVER THE REGION. CAN NOT COMPLETELY RULE OUT THE CHANCE FOR A SHOWER OR THUNDERSTORM DURING THE DAY WITH HEATING...OTHERWISE SUMMER TEMPERATURES WITH HIGHS MAINLY IN THE LOWER TO MID 80S. ON SUNDAY...WILL HAVE LARGE SCALE ASCENT ACROSS THE REGION AS THE AMPLIFYING UPPER TROUGH APPROACHES. A STRONG COLD FRONT IS EXPECTED TO CROSS THE REGION SUNDAY AND SUNDAY. MODEL GUIDANCE INDICATES A WEAK LOW WILL DEVELOP OVER ALONG THE NEW YORK STATE CANADA BORDER WHICH WILL SLOW THE PASSAGE OF THE FRONTAL BOUNDARY. HAVE INCREASE POPS TO LIKELY. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. WILL BE HUMID WITH SEASONABLE TEMPERATURES. && .LONG TERM /MONDAY THROUGH FRIDAY/... LONGWAVE TROUGH WILL DOMINATE MUCH OF THE TIME. UPPER TROUGH AXIS WILL SWING THROUGH MONDAY IN THE WAKE OF THE COLD FRONT SO CAN NOT RULE OUT THE CHANCE FOR A SHOWER. WEAK RIDGING BUILDS IN AT THE SURFACE AND ALOFT FOR TUESDAY...DRY WITH SLIGHTLY BELOW NORMAL TEMPERATURES. HOWEVER...THE LONGWAVE TROUGH RETURNS MID WEEK AND ANOTHER COLD FRONT APPROACHES AND CROSS THE REGION BY LATE IN THE WEEK RETURNING THE THREAT FOR STORMS TO THE AREA. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... IT LOOKS AS IF THE THUNDERSTORM HAS DIMINISHED A BIT AT BOTH KGFL AND KALB. STILL A CHANCE OF THEM AT THIS TERMINALS BUT THE AIR HAS BECOME MORE STABLE. JUST HAVE LEFT A CB IN THE TERMINALS FOR NOW. STILL THE POSSIBILITY OF THUNDER AT KPOU...SINCE THUNDERSTORMS ARE CURRENTLY ON GOING. STILL...SEVERE THUNDERSTORM WATCH #791 REMAINS IN EFFECT FROM ALBANY SOUTH. SEVERE THUNDERSTORM WATCH #791 IS IN EFFECT UNTIL 9 PM FOR SCHOHARIE...ALBANY...RENSSELAER COUNTIES AND TO THE SOUTH AND EAST ACROSS THE REST OF OUR FORECAST AREA. HAVE STRONG TO SEVERE CONVECTION OCCURRING ACROSS THE AREA WITH A CONCENTRATION OF STORMS ACROSS THE EASTERN CATSKILLS AND ACROSS SOUTHERN VERMONT AND THE BERKSHIRES AT THIS TIME 4 PM. STORMS ARE SLOW MOVING AND BACKBUILDING AND PRODUCING HEAVY RAINFALL SO LOCALIZED FLOODING HAS BEEN A PROBLEM. THERMODYNAMIC HAVE BEEN SUFFICIENT FOR SOME HAIL AND WIND DAMAGE HOWEVER...DEEP LAYER MEAN FLOW IS WEAK SO ORGANIZED SEVERE STORMS ARE NOT LIKELY. CONVECTION DISSIPATE AS THE EVENING PROGRESS AND SKIES CLEAR OUT. CONDITIONS WILL BE FAVORABLE FOR MVFR-IFR RADIATION FOG TO DEVELOP ESPECIALLY AT KGFL OVERNIGHT. FOG WILL BURN OFF EARLY SATURDAY MORNING. OUTLOOK... SUN...VFR-MVFR WITH A CHC OF -SHRA/-TSRA. MON...VFR. SLIGHT CHC -SHRA/-TSRA. TUE-WED...VFR. NO SIG WX. && .FIRE WEATHER... A WEAK FRONTAL BOUNDARY MOVING INTO THE REGION WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA INTO THIS EVENING. OUTSIDE OF AN ISOLATED SHOWER OR THUNDERSTORM ON SATURDAY...SEASONABLE WEATHER IS EXPECTED AS A NARROW RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION. A STRONGER COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION SUNDAY AND SUNDAY NIGHT WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED. && .HYDROLOGY... A SLOW MOVING COMPLEX OF THUNDERSTORMS IS CURRENTLY WORKING ITS WAY ACROSS THE CWA...PRODUCING VERY HEAVY RAINFALL IN MANY LOCATIONS. ADVISORY LEVEL SMALL STREAM AND POOR DRAINAGE RAINFALL IS FAIRLY WIDESPREAD...WITH ISOLATED LOCATIONS EXPERIENCING FLASH FLOODING FROM TRAINING AND BACKBUILDING THUNDERSTORMS. HEAVY RAINFALL THREAT IS EXPECTED TO DIMINISH INTO THE EVENING HOURS. SUNDAY AND SUNDAY EVENING...THE POSSIBILITY EXISTS FOR US TO PICK UP ANOTHER WIDESPREAD INCH TO TWO INCHES OF RAIN...WILL MONITOR FORECAST AMOUNTS AS THE SOIL SHOULD BE FAIRLY WET AREAWIDE AFTER TODAYS ROUND OF CONVECTION. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...IAA SHORT TERM...IAA LONG TERM...IAA AVIATION...IAA/HWJIV FIRE WEATHER...IAA HYDROLOGY...WESTERGARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 118 PM EDT FRI AUG 19 2011 CTZ001-013-MAZ001-025-NYZ040-047>049-051>054-058>061-063>066-201730- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS- 118 PM EDT FRI AUG 19 2011 ...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON. THESE STORMS ARE CAPABLE OF PRODUCING HAIL STONES ONE INCH IN DIAMETER OR GREATER...AND DAMAGING WINDS 58 MPH OR GREATER THIS AFTERNOON INTO THE EARLY EVENING. THE THUNDERSTORMS WILL FORM AHEAD OF A COLD FRONT...AND MOVE TO THE EAST AT 10 TO 20 MPH. DUE TO THE SLOW MOVEMENT...THE CHANCE FOR ISOLATED HEAVY RAINFALL AMOUNTS THAT COULD RESULT IN LOCALIZED PONDING OF WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ032-033-038-039-041>043-050-082>084-VTZ013>015-201730- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SOUTHERN SARATOGA-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 118 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL STONES ONE INCH IN DIAMETER OR GREATER...AND DAMAGING WINDS 58 MPH OR GREATER THIS AFTERNOON INTO THE EARLY EVENING. THE THUNDERSTORMS WILL FORM AHEAD OF A COLD FRONT...AND MOVE TO THE EAST AT 10 TO 20 MPH. DUE TO THE SLOW MOVEMENT...THE CHANCE FOR ISOLATED HEAVY RAINFALL AMOUNTS THAT COULD RESULT IN LOCALIZED PONDING OF WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
531 PM EDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL PITTSFIELD 42.45N 73.26W
08/19/2011 E1.00 INCH BERKSHIRE MA PUBLIC
&&
TWASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
541 PM EDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG PITTSFIELD 42.45N 73.26W
08/19/2011 BERKSHIRE MA PUBLIC
TREE DOWN ON MOBILE HOME
&&
TWASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL HOPEWELL JUNCTION 41.59N 73.80W
08/19/2011 E0.88 INCH DUTCHESS NY PUBLIC
DIME - NICKEL SIZE HAIL
&&
TWASULASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 553 PM EDT FRI AUG 19 2011 MAZ001-025-NYZ054-060-061-192230- SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-WESTERN COLUMBIA NY- EASTERN COLUMBIA NY-EASTERN RENSSELAER NY- 553 PM EDT FRI AUG 19 2011 ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS... COLUMBIA COUNTY IN EAST CENTRAL NEW YORK... RENSSELAER COUNTY IN EAST CENTRAL NEW YORK... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF AUSTERLITZ...OR ABOUT OVER CHATHAM...AND MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... NEW LEBANON BY 620 PM EDT 6 MILES SOUTHEAST OF STEPHENTOWN BY 625 PM EDT HANCOCK AND PITTSFIELD BY 630 PM EDT IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK. LAT...LON 4261 7342 4245 7316 4227 7347 4239 7362 TIME...MOT...LOC 2153Z 233DEG 14KT 4240 7350 KGM/HWJIV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
557 PM EDT FRI AUG 19 2011
VTZ014-015-192300-
WESTERN WINDHAM VT-EASTERN WINDHAM VT-
557 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM IN
WINDHAM COUNTY IN SOUTHERN VERMONT...
AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
STRATTON...AND MOVING EAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR...
WEST WARDSBORO BY 620 PM EDT
TOWNSHEND AND 6 MILES NORTHWEST OF NEWFANE BY 700 PM EDT
LAT...LON 4291 7292 4293 7292 4293 7300 4308 7300
4309 7300 4312 7292 4311 7288 4314 7286
4318 7274 4297 7263
TIME...MOT...LOC 2157Z 249DEG 9KT 4301 7292
TAW/VTKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
602 PM EDT FRI AUG 19 2011
CTZ001-013-MAZ025-NYZ065-066-192245-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
602 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORMS IN
LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SANDISFIELD TO
CORNWALL BRIDGE TO 25 MILES SOUTHWEST OF PAWLING...OR ALONG A LINE
EXTENDING FROM 12 MILES EAST OF GREAT BARRINGTON TO 13 MILES NORTH OF
NEW MILFORD TO 10 MILES SOUTHWEST OF MAHOPAC...AND MOVING NORTHEAST
AT 25 MPH.
THUNDERSTORMS WILL BE NEAR...
NEW PRESTON BY 630 PM EDT
WINSTED AND NEW MILFORD BY 640 PM EDT
TORRINGTON...LITCHFIELD...6 MILES NORTHWEST OF NEW HARTFORD AND 9
MILES NORTHWEST OF WOODBURY CENTER BY 645 PM EDT
IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK.
LAT...LON 4146 7331 4151 7339 4150 7345 4166 7351
4152 7353 4150 7380 4192 7355 4225 7300
4215 7303 4214 7307 4204 7305 4204 7300
4197 7302 4197 7288 4182 7294 4179 7301
4164 7298 4155 7315 4151 7316 4150 7331
TIME...MOT...LOC 2202Z 237DEG 23KT 4216 7310 4179 7336
4128 7384
KGM/HWJIVThe Brookhaven radar (KOKX), 93 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was observed over New Milford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337406.